Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 7, NWS Grand Rapids, MI

April 6, 201223 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at Apr 6, 2012, 2:26 PM EDT for 23 counties in Michigan. It took effect at Apr 7, 2012, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 2:26 PM EDT (18:26 UTC)
In effect from
Apr 7, 2012, 2:00 AM EDT
Expired
Apr 7, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WWUS73 KGRR 061826
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
226 PM EDT FRI APR 6 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070230-
/O.NEW.KGRR.FZ.W.0007.120407T0600Z-120407T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
226 PM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 20S ARE AGAIN EXPECTED BETWEEN MIDNIGHT AND
   SUNRISE SATURDAY MORNING.

 * THE COLDEST TEMPERATURES WILL OCCUR IN VALLEYS AND SIMILAR
   SHELTERED AREAS WITH WARMER TEMPERATURES NEAR FREEZING ALONG THE
   HILLTOPS.

 * WINDS WILL BE CALM THROUGH SATURDAY MORNING.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY

 * FRUIT TREES AND ORCHARDS ARE PARTICULARLY VULNERABLE


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

COBB
2 follow-up statements
794 
WWUS73 KGRR 070216
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT FRI APR 6 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071030-
/O.CON.KGRR.FZ.W.0007.120407T0600Z-120407T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1016 PM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 20S ARE AGAIN EXPECTED LATE TONIGHT
   THROUGH SUNRISE SATURDAY MORNING.

 * THE COLDEST TEMPERATURES WILL OCCUR IN VALLEYS AND SIMILAR 
   SHELTERED AREAS WITH WARMER TEMPERATURES NEAR FREEZING ALONG 
   THE HILLTOPS. 

 * WINDS WILL BE CALM THROUGH SATURDAY MORNING.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY

 * FRUIT TREES AND ORCHARDS ARE PARTICULARLY VULNERABLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD.

&&

$$

JK
982 
WWUS73 KGRR 070742
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 AM EDT SAT APR 7 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071300-
/O.CON.KGRR.FZ.W.0007.000000T0000Z-120407T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
342 AM EDT SAT APR 7 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 20S TO LOWER 30S ARE EXPECTED THROUGH
   SUNRISE TODAY.

 * THE COLDEST TEMPERATURES WILL OCCUR IN VALLEYS AND SIMILAR
   SHELTERED AREAS WITH SLIGHTLY WARMER TEMPERATURES ALONG THE
   HILLTOPS.

 * WINDS WILL BE CALM THROUGH THIS MORNING.

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY.

 * FRUIT TREES AND ORCHARDS ARE PARTICULARLY VULNERABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD. 

&&

$$

JK

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Apr 6, 2:20 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 6, 2:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT FRI APR 6 2012

.SYNOPSIS...
ISSUED AT 345 AM EDT FRI APR 6 2012

FAIR WEATHER WILL CONTINUE TODAY THROUGH SATURDAY AFTERNOON WITH
HIGH PRESSURE IN CONTROL. A FREEZE IS POSSIBLE ACROSS MOST OF
OUR FORECAST AREA AGAIN LATE TONIGHT UNDER CLEAR SKIES AND CALM
WINDS. LOW PRESSURE WILL BRING A CHANCE OF SHOWERS SATURDAY
NIGHT. ANOTHER SHOT OF COOLER AIR WILL ARRIVE FOR EARLY TO MID NEXT
WEEK WITH MIXED RAIN AND SNOW SHOWERS POSSIBLE MONDAY NIGHT.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 220 PM EDT FRI APR 6 2012

FREEZE WARNING FOR ENTIRE CWA OUT SOON...

PREVIOUS DISCUSSION...
THE FREEZE WARNING REMAINS IN EFFECT THROUGH 9 AM FOR OUR ENTIRE
FCST AREA UNDER CLEAR SKIES AND DIMINISHING SFC WIND SPEEDS EARLY
THIS MORNING. THIS WILL LIKELY BRING AN END TO THE PREMATURE GROWING
SEASON FOR A GOOD PORTION OF OUR AREA. RGNL IR SAT TRENDS AND 00Z
GFS/NAM GUIDANCE TIME HEIGHT RH PROGS SUGGEST SKIES WILL REMAIN
CLEAR TODAY. FULL SUN WILL ALLOW MAX TEMPS TO REACH THE MID TO
PERHAPS UPPER 50S BY LATE AFTN AFTER A COLD START TO THE DAY.

ANOTHER COLD NIGHT ANTICIPATED TONIGHT WITH THE SYNOPTIC SETUP AND
WIND PROFILES W/HEIGHT ACTUALLY LOOKING MORE FAVORABLE FOR SFC WINDS
TO GO COMPLETELY CALM FOR QUITE SOME TIME. THE MIN TEMP FCST IS
TRICKY THOUGH BECAUSE EVEN THOUGH RADIATIONAL COOLING CONDITIONS
LOOK MORE OPTIMAL THAN WAS THE CASE OVERNIGHT TONIGHT... SFC DEW
PTS MAY RISE SLOWLY TOWARD THE UPPER 20S ACROSS PARTS OF OUR AREA BY
12Z SAT. ALSO 00Z MET/MAV NUMERICAL GUIDANCE NUMBERS LOOK QUITE COLD
FOR OUR NORTHERN FCST AREA BUT NOT AS COLD NEAR TO SOUTH OF I-96
TONIGHT.

HOWEVER I COULD SEE MIN TEMPS ENDING UP BEING A COUPLE DEGREES
COLDER OVER OUR SOUTHERN FCST AREA THAN 00Z MAV/MET NUMBERS SUGGEST
GIVEN OPTIMAL RADIATIONAL COOLING CONDITIONS. THE DAY SHIFT WILL
LIKELY NEED TO HOIST ANOTHER FROST/FREEZE HEADLINE LATER TODAY TO
COVER THIS AFTER OUR CURRENT FREEZE WARNING EXPIRES AT 13Z. THIS
DECISION MAY ALSO BE IMPACTED BY THE EXTENT OF FREEZE DAMAGE WHICH
HAS BEEN INCURRED DURING THE EARLY MORNING HOURS TODAY.

AFTER ANOTHER CHILLY START TO THE DAY SATURDAY TEMPS SHOULD REBOUND
NICELY DUE TO QUITE A BIT OF SUN AND SSW WINDS. TIME HEIGHT RH PROGS
SUGGEST HIGH CLOUDS WILL INCREASE FROM THE WEST BY SATURDAY
AFTERNOON... BUT THIS SHOULD NOT INHIBIT MAX TEMPS FROM REACHING THE
LOW TO MID 60S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 345 AM EDT FRI APR 6 2012

THERE ARE THREE FORECAST CONCERNS FOR THE CURRENT LONG TERM PERIOD.
THE FIRST IS THE CONVECTION WITH THE OCCLUDED FRONT (JET CORE AIMED
AT CENTRAL AND SOUTHERN LAKE MICHIGAN SUNDAY MORNING). NEXT UP IS
THE POTENTIAL FOR MIXED RAIN... SNOW AND SLEET WITH THE TRAILING
UPPER LOW AS IT MOVES OVER THE GREAT LAKES MONDAY INTO TUESDAY.
FINALLY THERE IS THE POTENTLY FOR FREEZING TEMPERATURES TUE-THU
MORNING WITH ALL THE ASSOCIATED COLD AIR COMING DOWN THAT NORTHERN
STREAM SYSTEM.

OUR FORECAST LARGELY REMAINS UNCHANGED FOR THIS TIME PERIOD. MODEL
STABILITY ON THE LARGE SCALE PATTERN... WHICH FEATURES AN AMPLIFIED
UPPER AIR PATTERN THROUGH THE MIDDLE OF NEXT WEEK... HAS BEEN VERY
GOOD. THIS SUGGESTS GOOD FORECAST RELIABILITY. THE PATTERN FEATURES
A BLOCKING UPPER HIGH NEAR GREENLAND AND A TROUGH NEAR THE WEST
COAST. THAT COMBINATION WILL MAINTAIN AN EASTERN UNITED STATES
TROUGH AND CENTRAL UNITED STATES RIDGE PATTERN THROUGH MOST OF NEXT
WEEK. THAT WILL PUT SOUTHWEST MICHIGAN IN THE COLD AIR MOST OF THIS
TIME. BEING IN THE UPSTREAM PART OF THE EASTERN TROUGH PUTS
SOUTHWEST MICHIGAN IN NORTHWEST FLOW PATTERN WHICH DOES NOT FAVOR
HEAVY PRECIPITATION EVENTS.

AS FOR THE SYSTEM LATE SATURDAY INTO EARLY SUNDAY... SEEMS SHOWERS
(NOT THUNDERSTORMS) ARE LIKELY JUST AHEAD OF THE FRONT TOWARD
MIDNIGHT. THE BEST SUPPORT IS NORTH OF ROUTE 20 WHERE THE BEST
DYNAMICS ARE (THAT AREA IS IN JET EXIT REGION AND TO THE LEFT OF THE
LOW LEVEL JET CORE). THERE WILL BE A BRIEF PERIOD OF SHOWERS AT ANY
ONE LOCATION... LIKELY LESS THAN THREE HOURS. THERE IS DECENT MID
LEVEL DYNAMICS WITH A EXIT REGION TO A 90 KNOT COMBINES WITH A
NARROW AREA OF DEEP MOISTURE ASSOCIATED WITH THE OCCLUDED FRONT AND
A NARROW BAND OF STRONG LIFT IN THE SATURATED DGZ. I PUT LIKELY POP
NEAR AND NORTH OF ROUTE 20 FOR THAT. ELSEWHERE JUST CHANCE POP. QPF
WILL MOSTLY BE LESS THAN A TENTH OF AN INCH.

THE DRY SLOT BEHIND THE SYSTEM WILL CLEAR THE SKIES FOR EASTER DAY.
BY MONDAY THE UPPER COLD POOL SLIDES IN AND SHOWERS ARE EXPECTED. BY
MID TO LATE AFTERNOON THE WET BULB ZERO HEIGHT GETS CLOSE ENOUGH TO
THE GROUND THAT SOME SLEET OR WET SNOW COULD START TO REACH THE
GROUND. THE WET BULB ZERO COMES TO THE GROUND MONDAY NIGHT SO
COULD BE SOME SNOW SHOWERS THEN BUT QPF WILL BE VERY LIMITED.

THE ECMWF IS PLAYING THE NEXT NORTHERN STREAM WAVE MUCH STRONGER FOR
LATER WEDNESDAY INTO THURSDAY. IF THAT IS THE CASE... WE WILL HAVE
TO ADD SHOWERS IN THAT TIME FRAME. NO MATTER WHAT THROUGH NORTHERN
AREAS SHOULD SEE BELOW FREEZING TEMPS TUE-THU NIGHT. IF THE GFS IS
CORRECT COULD BE A WIDESPREAD FREEZE THURSDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 145 PM EDT FRI APR 6 2012

VFR EXPECTED NEXT 24 HOURS WITH LIGHT WINDS. MODERATE TO HEAVY FROST
EXPECTED BETWEEN 06Z AND 12Z. PATCHY FREEZING FOG IS ALSO POSSIBLE
BETWEEN 09Z AND 13Z VICINITY LAKES...RIVERS...AND SHELTERED VALLEYS.

&&

.MARINE...
ISSUED AT 345 AM EDT FRI APR 6 2012

FAIRLY MINIMAL WIND AND WAVE ACTION ANTICIPATED TODAY THROUGH
SATURDAY AS HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER PATTERN
OVER THE GREAT LAKES REGION.

&&

.HYDROLOGY...
ISSUED AT 345 AM EDT FRI APR 6 2012

NO HYDRO ISSUES DUE TO A PREDOMINANTLY DRY WX PATTERN THRU THE
WEEKEND AND ONLY SCATTERED LIGHT RAIN SHOWERS SATURDAY NIGHT WITH
QPF AMOUNTS UNDER A TENTH OF AN INCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...DKC
LONG TERM....WDM
AVIATION...DKC
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Apr 6, 4:17 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 AM EDT FRI APR 6 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
417 AM EDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED AGAIN TONIGHT WITH
AREAS NEAR AND NORTH OF ROUTE 20... AND INLAND OF US-31 HAVING
HAVING MORE THE 8 HOURS BELOW FREEZING... AND 4 TO 6 HOURS BELOW
29 DEGREES...MEANING A KILLING FREEZE.

MIXED RAIN...SLEET AND SNOW SHOWERS ARE EXPECTED MONDAY AFTERNOON
INTO MID MORNING TUESDAY.

FREEZING TEMPERATURES ARE POSSIBLE EACH MORNING FROM TUESDAY
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WDM

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.